Violent/Aggressive Patient – Australian Review 2011

1 In certain patient populations (e.g., intoxicated patients, psychiatric patients, patients with a history of violent behaviour):

  • Anticipate possible violent or aggressive behaviour.
  • Recognize warning signs of violent/aggressive behaviour.
  • Have a plan of action before assessing the patient (e.g., stay near the door, be accompanied by security or other personnel, prepare physical and/or chemical restraints if necessary).
Prevention:
  • Be aware and look for prodromal signs of violence:
    • anxiety, restlessness, defensiveness, verbal attacks
  • Try to de-escalate the situation: address the pt’s anger, empathize

It is often safer to call for help early and to remain at a safe distance until support, such as security arrives. A show of force may persuade the patient to cooperate.


2 In all violent or aggressive patients, including those who are intoxicated, rule out underlying medical or psychiatric conditions (e.g., hypoxemia, neurologic disorder, schizophrenia) in a timely fashion (i.e., don`t wait for them to sober up, and realize that their calming down with or without sedation does not necessarily mean they are better).

Manifestation of Aggression and violence:
  • Underlying psychiatric disorders: drug psychosis, delusional states, mania and personality disorder.
  • Achieving a particular goal, such as being seen earlier or obtaining drugs.
  • Medical illness (can coexist with mental health, drug and alcohol problems)
Medical conditions which can cause aggression
  • Hypoxia, hypercarbia – pneumonia, worsening chronic airway disease
  • Hypoglycaemia – diabetes, malnourished alcoholic
  • Cerebral insult – stroke, tumour, seizure, encephalitis, meningitis, trauma
  • Sepsis – systemic sepsis, urine infection in the elderly
  • Metabolic disturbance – hyponatraemia, thiamine deficiency, hypercalcaemia
  • Organ failure – liver or renal failure
  • Withdrawal – alcohol, benzodiazepines
  • Drug effects – amphetamine, steroids, alcohol, prescribed medications and interactio

Assessment

Hx: r/o organic causes
  • previously stable elderly patient – may have sepsis, stroke, trauma or a drug interaction.
  • Pt with known epilepsy – may present with post-ictal confusion
  • Pt who is taking long-term anticoagulation – may have had a head injury.
Physical Exam
  • neurological examination looking for higher function, orientation, meningism and localizing signs should be performed as soon as possible.
  • Vitals: Measure the pulse, blood pressure, temperature, respiratory rate and if possible, oxygen saturation and blood glucose.
Investigation – depend on the clinical scenario required to r/o organic causes
  • Initial basic blood tests such as a full blood count, chemistry, blood sugar, liver and renal function
  • Further tests including blood alcohol level, urine drug screen, urinalysis and culture and cerebral CT scanning

psychiatric cause – clues

  • past history of mental illness, drug use or alcoholism, current medications,
  • general physical appearance including self-care, appropriateness of mood and engagement, manner and content of speech, posture and movement.
  • Wherever possible collateral and corroborating history should be sought from family, friends and healthcare providers.

3 In a violent or aggressive patient, ensure the safety (including appropriate restraints) of the patient and staff before assessing the patient.

  • Suspected or identified medical problems must be addressed before treating the behavioural disturbance.
  • If the patient is uncooperative they may need to be scheduled if they are a danger to themselves or others and mental illness is suspected.
  • For disturbed patients, in the first instance an oral sedative should be offered in a non-threatening collaborative way: ‘I know you feel very distressed and this will help while we work out what to do next’.
    • Oral diazepam 5 mg or olanzapine 5 mg are common choices. (max dose 30mg per event)
    • Increasing doses of BZD produce a progressive spectrum of effect from anxiolysis and anticonvulsant effects to amnesia, sedation and eventually hypnosis and anaesthesia.
  • If florid psychotic and violent:
    • Olanzapine 10mg po stat + lorazepam 2mg po stat
    • Haldol 5-10mg po/im tid prn + lorazepam 1-2mg po/im bid prn
  • Pyschotic + insomnia
    • Seroquel XL 50mg po qhs prn
  • Anger outburst /tandrum
    • Risperidol 0.5mg po bid (if psychotic – can increase dose to risperidone 1mg po bid after 1 week)
    • need to stop drug use if abusing hx – including marijuna

4 In managing your practice environment (e.g., office, emergency department), draw up a plan to deal with patients who are verbally or physically aggressive, and ensure your staff is aware of this plan and able to apply it.

Some basic verbal de-escalation and distraction techniques can be used
  • Use an empathic non-confrontational approach, but set boundaries
  • Listen to the patient, but avoid giving opinions on issues and grievances beyond your control
  • Offer food, drink and a place to sit
  • Avoid excessive stimulation
  • Avoid aggressive postures and prolonged eye contact
  • Recruit family, friends, case managers to help
  • Address medical issues especially pain and discomfort
  • Try to ascertain what the patient actually wants and the level of urgency

Restraints

Pharmacological
  • Often necessary – may mask clinical findings and impair exam
  • Haloperidol 5-10mg IM (Max 20 mg per event.)
    • Acute dystonia (esp with multiple doses)– benztropine 2 mgpo/iv/im
    • Hypotension – lay down, intravenous fluids
  • + lorazepam 2mg IM/IV (max 10mg per 24hr)
    • Oversedation – maintain airway, coma position, provide oxygen
    • Hypotension – lay down, intravenous fluids
    • Airway or respiratory compromise – support airway, give oxygen
    • Parodoxical reactions
  • Look for signs of anticholingergic overdose first
  • Anticholinergics
    • Hot as a hare – hyperthermia
    • Blind as a bat – dilated pupils
    • Dry as a bone – Dry skin
    • Red as a beet – vasodilation
    • Mad as a hatter – agitation / hallucinations
    • The bowel and bladder lose their tone and the heart goes on alone – Ileus, urinary retention, tachycardia
    • BZD best option if suspected substance-induced violence
  • After sedation the patient must be closely observed and monitored. They should be managed in a safe position with a clear airway and if possible supplemental oxygen given. The degree of sedation (for example as assessed by the Glasgow Coma Score), pulse, temperature, blood pressure, respiratory rate and pupils should be checked.
Physical
  • Present option to patient in firm but non-hostile manner
  • sufficient people to carry it out safely
  • restrain supine or on side; preferable 4-point restrains, never less than 2-points (opposite arm and leg)
  • suction and airway support available in case of vomiting
  • Once restrained, search person/clothing for drugs and weapons

Reference:
Advertisements
Posted in 98 Violent Pt, 99 Priority Topics, FM 99 priority topics, Psych

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Follow Preparing for the CCFP Exam 2015 on WordPress.com
CCFP ExamApril 30th, 2015
The big day is here.
December 2014
M T W T F S S
« Nov   Jan »
1234567
891011121314
15161718192021
22232425262728
293031  
%d bloggers like this: